MAUDE Adverse Event Report: ETHICON INC. ETHILON BLU 90CM M3 USP2/0::SGLE ARMED FSL; SUTURE, NONABSORBABLE, SYNTHETIC, POLYAMIDE

ETHICON INC. ETHILON BLU 90CM M3 USP2/0::SGLE ARMED FSL; SUTURE, NONABSORBABLE, SYNTHETIC, POLYAMIDE
Catalog Number F3232G
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Additional information was requested and the following was obtained: did 2 sutures had the issue in 1 procedure? two units (sutures) are implicated for the this procedure.One unit is implicated for another/2nd procedure (captured in separately).When did the needles pull off in the package/during dispensing/ during use on patient (suturing)? during use on animal when performing the cutaneous suture.Specific number of procedures in which the needles pulled off, during (b)(6) 2018.Two procedures during (b)(6).No further information available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported an animal underwent an unknown procedure on an unknown date and suture was used.Needles from the same box pulled off.No further information available.No patient consequences reported.
 
Additional Manufacturer Narrative
Product complaint # pc-(b)(4).Date sent to the fda: (b)(4) 2018.The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.A labeled winding former with a re-parked needle and a suture piece of product was returned for analysis.During the visual inspection of the detached needle, mark appear to be by use of surgical instrument were noted on the needle and the swage and attachment area of needle was broken, this caused the separation of the needle from the suture.The suture piece was examined, a needle piece still was attached to the suture and damage were observed the manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the sample condition, no attachment defects were noted; however, breakage needle was found, and the assignable cause of the breakage needle cannot be concluded, and an additional evaluation is necessary.The sample was forwarded for further evaluation to determine the failure mode.The product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 12/04/2018.Additional investigation summary: it was reported performance pull off suture needle.A failed suture needle was submitted for fractographic evaluation.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
ETHILON BLU 90CM M3 USP2/0::SGLE ARMED FSL
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYAMIDE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7906035
Report Number2210968-2018-75943
Device Sequence Number13812464
Product Code GAR
UDI-Device Identifier10705031238930
UDI-Public10705031238930
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Catalogue NumberF3232G
Device Lot NumberLDP873
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2018
Initial Date Received by Manufacturer 08/30/2018
Supplement Date Received by Manufacturer09/24/2018
11/07/2018
Initial Report FDA Received Date09/25/2018
Supplement Report FDA Received Date10/23/2018
12/04/2018
Patient Sequence Number1